swelling in legs and feet
AnonymousJune 14, 2008 at 4:45 am
Does anyone else have problems with swelling in legs and feet? Josh has been conplaining about it lately. He is now on IVIG every 4 weeks with Solu medral and oral Prednisone 40mg a day. I thought the prednisone may be contributing. He has also gotten the swollen face which I know is from the Prednisone and severe acne. This is a long rollercoaster. I’m feeling a bit blue tonight. It’s hard to know there is such a long path ahead and I love him so much!
AnonymousJune 14, 2008 at 8:05 am
The steroids are definetly to blame for the round face. It’s calling Cushingnoid which is similar to Cushing Syndrome. Here are links to both to explain them:
The only way to stop this is to slowly wean off the steroids. Unfortunately it is an extremely common side effect. Make sure to talk to his neurologist about this.
AnonymousJune 14, 2008 at 11:58 pm
I agree. The steroids definitely cause the round face and acne. Not sure about the swelling in the lower extremeties. Does it help to elevate them? Has the doc mentioned wearing special socks, to increase circulation? I know them as “Teds”, from work (my post-operative patients wore them).
I understand what you are going through, as my son was gravely ill for a long time (not anything related to GBS). I was so scared, and felt helpless. He was so sick, and depressed, and angry, and in tons of pain. All i can tell you is to keep on keepin’ on. It helped me to tell God that i trusted my child in his hands (and meant it). I decided to accept that my job was to comfort my son, and not to heal him, which was a hard pill to swallow. Once i was able to hand my stress and fear over to God, though, I was able to breathe again. I was able to enjoy our time together, rather than spend it pounding my head on the wall trying to perform miracles. I tried to be supportive, rather than obsessive (again, something that feels impossible). He slowly got better and i thank God every day for being able to handle the things that were not meant for me to fix.
I hope this makes you feel better. i know that being in your situation is difficult and well-meaning people can say things that hurt more than help, so i hope i am not one of them. Good luck to both of you.
Peace and Happiness,
AnonymousJuly 22, 2008 at 3:33 am
when i did a 5 day iv solumedrol my legs feet and hands swelled horribly but they had me wearing ted hose in fact inactivity can also cause swelling and for that usually ted hose are prescribed. I asked about the solumedrol and one nurse who has been around about 35 yrs said she has seen that alot with that drug. it is “normal” for some.
AnonymousJuly 22, 2008 at 4:33 am
Steroids can cause swelling. If the swelling is signficant (so that it is hard to put on shoes) or really painful, something to ask about is a blood clot in the lower abdomen affecting blood return from the legs. This is not common in young people, but it can happen with steroids. If it is not this, but from the steroids, a couple of things can help. First, putting his feet up whenever possible. Second, trying to not eat extra salt. This is hard because typically people crave salty things when on steroids, but the added salt causes added water to build up. “Ted” hose can help, but getting a young man to wear them is tough–they are not comfortable until the swelling goes down and then they help keep the swelling from returning and they look “girlified”. I was at a meeting tonight and it was said there that Lyrica (and sometimes gabapentin) can help swelling and the pain from it. (Either, especially Lyrica, can in some people cause swelling in the legs, so the discussion was about that different people are different). Often in GBS/CIDP, people already have a tendency to swell (because nerves help to control the blood vessel tone). The worse thing about this is that it aches. Keeping feet up whenever possible helps (putting them up on an ottoman or other chair or on the desk or sitting/lying on a couch or putting legs up on a pillow when lying in bed to help the fluid drain away). Even though it is hard to get up, I tend to sit on the floor often because then my legs are flat.
Acne is also a particular risk in teens and young adults especially males who are taking steroids. Careful skin care and acne medicines help a lot and he should talk to a doctor about this. Young people are very sensitive to how they look and it is tough to have face changes from steroids and acne and not be able to walk and move “normally”. Acne is particularly an effect of changes in steroids, so he may break out more after the solumedrol pulse than because of the daily steroids and there may be a way to smooth out the curve of fluctuations a little if this is the case.
It is always good for those of us who are older to occassionally remind the young that he is still himself and that this disease and its treatment and the changes that they make in his body do not alter his specialness or why people love and appreciate him. It is what that is inside that really matters in life. So keep giving him encouragement and hugs.
WithHope for a cure for these diseases.
AnonymousJuly 22, 2008 at 10:20 am
Hi there, just wanted to add my two cents worth. I find that when I am on the nuerontin, my hands and feet swell a lot. I also find that this happens in the summer more than winter, and has been a big issue for me even when off meds, since I had GBS.
There are some anti-embolism stockings out there for men. They look more like a normal sock and you can often find them in travel stores. My dad got his from the CAA/AAA store in our local area.
AnonymousJuly 22, 2008 at 2:49 pm
Gram and Josh-Jan is right and Jamie too-there are different ted hose for guys that really do help. I don’t have a problem with swelling with Neurontin but I have swelling problems in hot weather, and I noticed you are in so Ca, so I keep the air conditioner on. Have also used cold towels for the swelling, and it seems to take some of the pain away. If Josh is like any typical male, he probably sits up at the computer or watches tv-have him lie down whenever possible and elevating his legs on pillows is good. For me, I have to lie down and the chair-ottoman, feet on coffee table kinds of things make my legs hurt worse. Getting on the floor is out for me, because I have to then crawl to something sturdy and watch my toes bend when I get up, because I have no feeling in them.:( Josh may do well on the floor too. Most say heat works for them, but I have to have cold, and the towels and lying down brings the swelling right out for me. And yes, limit salt and keep hydrated with water, any caffinated products, Coke, Pepsi, etc. dehydrate. Josh-sorry about the acne-some may be your age, but the meds are making it worse–I guess you just have to accept that right now you need the medicines worse, so you’ll have to put up with the acne-there are some products and meds that maybe you can talk over with your doc. Hang in there both of you. We are here for you anytime…..
You must be logged in to reply to this topic.